Pennsylvania, 2004

Flood in Pennsylvania, November 28, 2004

November 28, 2004 · NWS PHI · 1 event in 1 county or zone

m. m.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front and a prolonged flow from the Gulf of Mexico and nearby Atlantic Ocean produced heavy rain across Chester County from around 2 a.m. EST through 8 a.m. EST on the 28th. Storm totals of 2 to 3 inches produced widespread poor drainage flooding and stream and creek flooding. Fallen leaves exacerbated the poor drainage flooding. In Downingtown, flooding along the East Branch of the Brandywine Creek caused several roads to be barricaded and closed. The creek also flooded Johnsontown Park. No homes were flooded.The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 632 a.m. through 352 p.m. EST on the 28th. It crested at 10.63 feet at 1130 a.m. EST. The West Branch of the Brandywine Creek at Honey Brook was above its 7 foot flood stage from 809 a.m. EST through 1151 a.m. EST on the 28th. It crested at 7.36 feet at 930 a.m. EST. Along the main stem of the Brandywine Creek at Chadds Ford, the creek was above its 9 foot flood stage from 1112 a.m. EST through 1121 p.m. EST. It crested at 10.36 feet at 657 p.m. EST. The Valley Creek at Valley Forge was above its 7 foot flood stage from 534 a.m. through 1107 a.m. EST on the 28th. It crested at 8.44 feet at 815 a.m. EST.Strom totals included 3.18 inches in Glenmoore, 2.75 inches in Downingtown and West Chester, 2.54 inches in Exton and 1.95 inches in Honey Brook. The low pressure system driving the cold front moved northeast from the central Mississippi Valley the morning of the 27th, to near Green Bay, Wisconsin at 7 p.m. EST on the 27th, western Lake Huron at 7 a.m. EST on the 28th and then through Ontario Province, Canada during the day on the 28th. Its associated cold front moved east from central Indiana at 7 p.m. EST on the 27th to central Ohio at 1 a.m. EST on the 28th, to western Pennsylvania at 7 a.m. EST on the 28th and into eastern New Jersey at 1 p.m. EST on the 28th. The heavy rain ended with the passage of the cold front. A very deep and strong southeast to south flow preceded the cold front and helped drop heavy rain across Chester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 28, 4:52 AM EST, 42 minutes earlier.

Area forecast discussion, Nov 28, 4:52 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED WARNING SECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
452 AM EST SUN NOV 28 2004

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
STRONG UPPER JET (PERHAPS EVEN A COUPLET), SHARP NEG TILT TROF, VERY
STRONG WIND FIELD AND LOW LEVEL SHEAR WITH GOOD LOW LEVEL THETA E
ALL COMING TOGETHER THIS EVENT. SURFACE REMAINS RELATIVELY STABLE,
BUT WE ARE GETTING GUSTS IN THE MID 20S TO MID 30S KTS AS OF 09Z
AROUND THE FA WITH THE LOW LEVEL JET STILL JUST TO OUR WEST. ETA, A
BIT SLOWER THAN THE GFS, BRINGS IN A BIT MORE INSTABILITY THIS
MORNING. WE ARE GENERALLY GOING WITH THE TIMING OF THE GFS BUT WITH
GED APPROACHING 60 DEG F WE ARE NOT SURE WIND GUSTS WILL NOT
INCREASE SOME. WE ARE THEREFORE CONTINUING THE WIND ADVISORY AND
GALE WARNING. IN FACT, WE ARE KEEPING THE FORECAST PRETTY MUCH AS IT
WAS, EXCEPT THAT WE HAVE REISSUED THE ZONES TO INCLUDE A FLOOD
WATCH. SEE HYDROLOGY SECTION BELOW. THE TEMPS FOR TODAY HAVE BEEN
ADJUSTED UPWARD JUST A LTL AS THEY HAVE BEEN RISING SINCE MIDNIGHT.

AFTER TODAY, CONTINUITY GENERALLY LOOKED GOOD AND WEATHER IS DRY
THROUGH MON NIGHT. BECAUSE THE UPPER JET STAYS NORTH OF US FOR A
WHILE, WE TENDED TO OPT FOR MILDER GUIDANCE FORECAST TEMPS UNTIL MON
NIGHT, WHEN RADIATING IS POSSIBLE.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
NO CHANGES TO EXTENDED. WERE STILL EXPECTING A SYSTEM TO COME
THROUGH OUR REGION AT MID WEEK WITH RAIN ON THE COASTAL PLAIN AND
PERHAPS A BIT OF A MIX WELL INLAND.

&&

.AVIATION...
VISIBILITIES HAVE REMAINED RATHER HIGH, ACTUALLY VFR, BUT ARE
FORECAST TO LOWER WITH CONTINUED RAIN AND SATURATION OF THE LOW
LEVELS. CEILINGS HAVE LOWERED TO MVFR AT MOST PLACES (EXCEPT FOR THE
SOUTH AND EAST AREAS) AND WE EXPECT THAT TO CONTINUE, WITH
OCCASIONAL IFR CEILINGS THROWN IN THROUGH EARLY OR MID AFTERNOON. WE
WILL CONTINUE TO MENTION CB IN DEFERENCE TO ANY CONVECTION THAT CAN
DEVELOP. MODEL GUIDANCE IS A BIT SLOWER IN IMPROVEMENT TO VFR AT
LATE AFTERNOON OR BY 00Z. WE WILL ALSO CONTINUE THE WIND SHEAR
REMARK THROUGH EARLY AFTERNOON, UNTIL THE LOW PASSES OUR AREA, AS
THE 88D VAD WIND PROFILE ILLUSTRATES STRONG SHEAR THROUGH THE LOWEST
2K FT.

&&

.MARINE...
GALES REMAIN UP EVERYWHERE. BOUNDARY LAYER AND H85 WINDS ARE RATHER
STRONG: AT OR JUST ABOVE 40 KNOTS FOR THE FORMER AND AT OR JUST
ABOVE 50 KT FOR THE LATTER. WINDS ARE ALSO RATHER STRONG BEHIND THE
SYSTEM LATER THIS AFTERNOON AND TONIGHT, SO WE WILL CONTINUE GALES
FOR FREQUENT GUSTS TO 35 KNOTS POST FRONT.

&&

.HYDROLOGY...
WE HAVE DECIDED TO REISSUE THE FORECAST PACKAGE WITH A FLOOD WATCH
FOR NORTHERN AND WESTERN COUNTIES. THE OROGRAPHIC LIFT ENHANCED BY
THE DYNAMICS AND THE WAY OUR STREAMS HAVE BEEN RESPONDING THUS FAR
THIS MORNING WERE THE MOTIVATING FACTORS. SOME LOCATIONS NORTHWEST
OF PHL HAVE ALREADY SEEN RAINFALL AMOUNTS APPROACHING 2 INCHES
ACCORDING TO OUR RADAR. AMOUNTS IN THE COASTAL PLAIN EXPECTED TO BE
MAINLY IN THE ONE TO ONE AND ONE HALF INCH RANGE, BUT HIGHER FOR
WESTERN PORTIONS THEREOF. AMOUNTS IN THE UPSLOPE AREAS COULD EXCEED
THREE INCHES IN PLACES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY THIS MORNING PAZ054-055-060>062-067>071.
     FLOOD WATCH TODAY PAZ054-055-060>062-067>069.
NJ...WIND ADVISORY THIS MORNING NJZ001-007-008>010-012-013-015>023-027.
     FLOOD WATCH TODAY NJZ001-007-008.
MD...WIND ADVISORY THIS MORNING MDZ008-012-015-019-020.
     FLOOD WATCH TODAY MDZ008.
DE...WIND ADVISORY THIS MORNING DEZ001>003.
     FLOOD WATCH TODAY DEZ001.
MARINE...GALE WARNING ANZ430-431-450>455.

&&

SHORT TERM...NYY
LONG TERM...IOVINO
AVIATION/MARINE.../
HYDROLOGY...NYY
Hazardous weather outlook, Nov 28, 5:22 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
522 AM EST SUN NOV 28 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
522 AM EST SUN NOV 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT FOR ALL INLAND PORTIONS OF THE REGION,
AND A GALE WARNING IS IN EFFECT FOR ATLANTIC COASTAL PORTIONS OF
DELAWARE AND NEW JERSEY. WIND GUSTS TO OR IN EXCESS OF 45 MPH ARE
POSSIBLE, MAINLY THIS MORNING.

A FLOOD WATCH IS IN EFFECT FOR NORTHWESTERN NEW JERSEY, MOST OF
EASTERN PENNSYLVANIA, NORTHEAST MARYLAND AND NORTHERN DELAWARE.
RAINFALL AMOUNTS IN EXCESS OF THREE INCHES ARE POSSIBLE OVER PARTS OF
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MPD

In the hours before

Special weather statement, Nov 28, 3:48 AM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
348 AM EST SUN NOV 28 2004

DEZ001-MDZ008-NJZ016>018-PAZ060-067-068-070-071-281100-
BERKS PA-CAMDEN NJ-CECIL MD-CHESTER PA-DELAWARE PA-GLOUCESTER NJ-
MONTGOMERY PA-NEW CASTLE DE-PHILADELPHIA PA-SALEM NJ-
INCLUDING THE CITIES OF...CAMDEN...NEWARK...PHILADELPHIA...
READING AND WILMINGTON
348 AM EST SUN NOV 28 2004

...A LINE OF STRONGER SHOWERS COULD BRING LOCALLY GUSTY WINDS TO
NORTHERN DELAWARE SOUTHEASTERN PENNSYLVANIA AND SOUTHWESTERN NEW
JERSEY THROUGH 600 AM...

A NORTHWEST-TO-SOUTHEAST LINE OF HEAVIER SHOWERS AND POSSIBLY SOME
THUNDERSTORMS WAS MOVING NORTH AT 30 MILES AN HOUR THROUGH NEW
CASTLE COUNTY DELAWARE AND CHESTER COUNTY PENNSYLVANIA. AS THIS
FEATURE MOVES NORTH, IT COULD GENERATE LOCALLY STRONG WIND GUSTS OF
40 TO 50 MILES AN HOUR IN EXTREME NORTHERN DELAWARE INCLUDING THE
WILMINGTON AREA, SOUTHEASTERN PENNSYLVANIA INCLUDING IN AND AROUND
PHILADELPHIA AS WELL AS NEAR READING, AND SOUTHWESTERN NEW JERSEY.

AREA RESIDENTS SHOULD WATCH FOR STRONGER WIND GUSTS IN HEAVY SHOWERS
AS THIS LINE PASSES THROUGH. MOTORISTS SHOULD WATCH FOR SUDDENLY
REDUCED VISIBILITIES AS WELL AS PONDING OF WATER ON ROADS.
Special weather statement, Nov 28, 5:01 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
501 AM EST SUN NOV 28 2004

DEZ002>004-NJZ013-014-020>027-281800-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-INLAND SUSSEX DE-KENT DE-
OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ATLANTIC CITY...DOVER AND VINELAND
501 AM EST SUN NOV 28 2004

...MINOR TIDAL FLOODING IS POSSIBLE AT THE TIMES OF HIGH TIDE THIS
MORNING PRIMARILY IN THE BACK BAYS...

INTENSIFYING LOW PRESSURE MOVING OVER THE AREA FROM THE SOUTH THIS
MORNING WAS CAUSING STRONG SOUTHEAST WINDS THAT WILL REACH GALE
FORCE AT TIMES INTO THIS AFTERNOON. THESE STRONG WINDS, AND THE
HIGHER THAN NORMAL ASTRONOMICAL TIDES CAUSED BY THE FULL MOON, WILL
CAUSE THE TIDAL DEPARTURES TO REACH ONE AND A HALF TO TWO FEET ABOVE
NORMAL. JUST BEFORE SUNRISE, TIDAL ANOMALIES WERE ABOUT 1.5 FEET
ABOVE NORMAL ALONG THE NEW JERSEY OCEAN-FRONT.

THE TIME OF THE HIGH TIDE OCCURS BETWEEN 8 AND 930 AM THIS MORNING
ALONG THE OCEAN-FRONT AND LATER IN THE BACK BAYS. IN ADDITION, HEAVY
RAINFALL WAS OCCURRING AND MAY TOTAL BETWEEN ONE AND ONE AND A HALF
INCHES. SOME ADDITIONAL STREET FLOODING IS LIKELY, WHICH MAY FLOOD
SOME OF THE ROADS LEADING TO AND FROM THE BARRIER ISLANDS, AND ON
THE ISLANDS THEMSELVES.

THE STORM SYSTEM WILL MOVE OFFSHORE LATER THIS AFTERNOON, AND THE
WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH.

REMEMBER TO MOVE YOUR VEHICLE BEFORE THE TIME OF HIGH TIDE THIS
MORNING, AND DO NOT DRIVE THROUGH FLOOD WATERS.

DEZ001-NJZ016>018-PAZ070-071-281800-
CAMDEN NJ-DELAWARE PA-GLOUCESTER NJ-NEW CASTLE DE-PHILADELPHIA PA-
SALEM NJ-
INCLUDING THE CITIES OF...CAMDEN...NEWARK...
PHILADELPHIA AND WILMINGTON
501 AM EST SUN NOV 28 2004

...MINOR TIDAL FLOODING IS POSSIBLE AT THE TIMES OF HIGH TIDE
TODAY...

INTENSIFYING LOW PRESSURE MOVING OVER THE AREA FROM THE SOUTH THIS
MORNING WAS CAUSING STRONG SOUTHEAST WINDS THAT WILL REACH GALE
FORCE AT TIMES. THESE STRONG WINDS, AND THE HIGHER THAN NORMAL
ASTRONOMICAL TIDES CAUSED BY THE FULL MOON, WILL CAUSE THE TIDAL
DEPARTURES TO REACH ABOUT ONE TO ONE AND A HALF FEET ABOVE NORMAL,
ESPECIALLY FOR THE THE HIGH TIDE SUNDAY AFTERNOON BETWEEN 2 AND 3 PM.

IN ADDITION, HEAVY RAINFALL WAS OCCURRING AND MAY TOTAL BETWEEN ONE
AND ONE AND A HALF INCHES. SOME STREET FLOODING IS POSSIBLE IN THE
AREA WHERE THE SMALLER TRIBUTARIES EMPTY INTO THE DELAWARE RIVER.

THE STORM SYSTEM WILL MOVE OFFSHORE LATER THIS AFTERNOON, AND THE
WINDS WILL SHIFT TO THE NORTHWEST AND DIMINISH.

REMEMBER TO MOVE YOUR VEHICLE BEFORE THE TIME OF HIGH TIDE TODAY,
AND DO NOT DRIVE THROUGH FLOOD WATERS.

Event by event

1 flood. Local standard time, as filed.

Flood, Chester

When
November 28, 5:34 AM EST to 11:21 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425794.